Stevens Johnson Syndrome Lawsuit

If you or a loved recently took an over-the-counter or prescription drug and subsequently developed Stevens-Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN), you may have legal recourse against the pharmaceutical manufacturer. Please contact one of our attorneys to discuss how we can protect your rights.


What is Stevens-Johnson Syndrome?

Stevens-Johnson Syndrome, or SJS, is a rare but life-threatening rash that can travel through the mucous membranes in the body. Stevens-Johnson Syndrome is a catastrophic and often fatal adverse reaction that is often described as the body “burning itself from the inside out.” In more severe cases, the skin peels off in sheets from large parts of the body, similar to the after-effects of a third-degree burn injury.

SJS often presents as severe inflammation of a patient’s mucous membranes surrounding their mouth, throat, eyes, and genital areas, resulting in painful blisters and lesions that spread to other areas of the body. Abnormalities and injuries to the eyes are also prevalent.

Stevens-Johnson Syndrome is a debilitative auto-immune disorder of the skin and mucous membranes and is typically caused by adverse reaction or allergy to an over-the-counter or prescription drug.


Other Names for Stevens-Johnson Syndrome

Stevens-Johnson Syndrome is sometimes referred to by many different names, including:

  • Dermatostomatitis
  • Ectodermosis Erosiva Pluriorificialis
  • Erythema Multiforme Exudativum
  • Erythema Polymorphe
  • Lyell’s Syndrome
  • Febrile Mucocutaneous Syndrome

What are the symptoms of Stevens-Johnson Syndrome?

Symptoms of SJS typically manifest as an initial fever and sore throat, accompanied by blistering, lesions, and ulcers on the mouth, lips, and in the genital area. Symptoms and adverse events associated with SJS include:

  • Flu-like sickness
  • Skin rash that spreads across the body
  • Blisters
  • Inflammation of mucous membranes
  • Persistent fever
  • Skin Lesions
  • Sore mouth and throat
  • Vision loss or blindness
  • Infection
  • Pneumonia
  • Organ damage
  • Allergic reactions
  • Death

SJS symptoms are also present in patients who suffer from Toxic Epidermal Necrolysis (TEN), a similarly life-threatening rash that leads to the top layer of skin to blister and peel off in large sheets. SJS and TEN are different names for very similar conditions. SJS and SJS impacts 10% of the skin or less, and the risk of death is 5-15%. In comparison, TEN impacts over 30% of the skin, and at least one-third of known patients die. Many survivors of these two conditions suffer disability, blindness, or disfigurement. Both Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis are potentially life-threatening medical emergencies that require immediate medical attention and almost always result in hospitalization. Approximately 2 million Americans are diagnosed with these conditions each year.


What are the Causes of Stevens-Johnson Syndrome?

Unfortunately, SJS and TEN can impact anyone. The conditions are more common among those who have compromised or underdeveloped immune systems, such as HIV or lupus patients, the elderly population and children.

There are more than 200 medications sold in the US and UK that are linked to Stevens-Johnson Syndrome, or SJS. The drugs most commonly associated with SJS/TEN include:

  • Antibiotics such as Penicillin, Amoxicillin, Ampicillin
  • Sulfa drugs such as like Bactrim
  • Prescription acne medication such as Tetracycline and Accutane
  • NSAIDs (non-steroidal anti-inflammatory drugs) such as ibuprofen, also marketed as Advil and Motrin
  • Anti-seizure or epilepsy medication such as Lamictal, Dilantin, and Depakote
  • Sedatives such as Phenobarbital
  • Gout medication such as Allopurinol
  • Cox-2 inhibitors such as Bextra and Celebrex
  • Lenalidomide (Revlimid)
  • Herbal supplements with ginseng
  • Acetaminophen pain relievers such as Tylenol
  • Drugs used to treat viral and fungal illnesses, such as Tamiflu

Often, drug manufacturers fail to include adequate warnings on their drugs’ prescribing labels or inserts, such that the risk of SJS is not adequately communicated to consumers. These inadequate warnings result in the continued prescription and use of over-the-counter and prescription drugs that cause in SJS and TEN.


What happens when you are diagnosed with Stevens-Johnson Syndrome?

There can be many different complications or comorbidities that coincide with an SJS/TEN diagnosis, including varying symptoms. The severe adverse skin reaction may lead to a life-threatening infection, such as meningitis or sepsis. These infections occur when bacteria enters the bloodstream and migrates throughout the body, often leading to failure of vital organs.

Patients diagnosed with SJS or TEN may also experience permanent, irreversible damages to their eyes and organs, including their skin.


FDA Warnings and Safety Communications about Prescription Drugs linked to Stevens-Johnson Syndrome

In 2005, the U.S. Food and Drug Administration (FDA) issued a recommendation that all drug and pharmaceutical manufactures of non-steroidal anti-inflammatory drugs (NSAIDs) including Children’s Motrin, ibuprofen and Celebrex include warnings in their drug labels and literature to inform patients of the risk of Stevens-Johnson Syndrome or TEN associated with the use of their drugs.

In 2013, the FDA issued a Safety Communication warning that acetaminophen, found in the over-the-counter fever and pain reliever Tylenol, may cause Stevens-Johnson Syndrome and TEN. After conducting research into over 100 cases of severe skin rash following the use of Tylenol in patients from 1969-2012, the FDA found that sufficient evidence linked the use of the acetaminophen and the adverse effects attributed to SJS. The FDA mandated that prescription drug labels warn about the potential for SJS symptoms after using Tylenol and other acetaminophen drugs within approximately 28 days after the onset of use.


Link Between Stevens-Johnson Syndrome and Lamictal

The prescription drug Lamictal, also known by its generic name Lamotrigine, is an anti-convulsant epilepsy drug used to treat symptoms of epilepsy and mood disorders. Yet but studies show a convincing link between use of Lamictal and adverse side effects such as severe rashes and Stevens-Johnson Syndrome. The FDA required the drug manufacturer’s to add Lamictal side effects to the drug’s literature in a Black Box Warning in March 1997.
Lamictal side effects have been added to the drug’s labeling in a Black Box Warning as far back as March 1997.


What to do next?

If you or a loved one has shown signs or symptoms of Stevens-Johnson Syndrome or TEN, it is critical that you seek medical treatment immediately and cease use of any medication from the above list that is linked to the contraction of SJS or TEN.

If you or a loved one has developed SJS or TEN after taking an over-the-counter or prescription medication, we may be able to help you. Please contact our attorneys for a consultation on your legal rights.